ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: TH-PO672

Thrombotic Microangiopathy Associated with Exostosin-1-Associated Membranous Nephropathy: Case Report

Session Information

Category: Glomerular Diseases

  • 1402 Glomerular Diseases: Clinical, Outcomes, and Trials

Authors

  • Vajgel, Gisele, Hospital das Clinicas, Recife, Pernambuco, Brazil
  • Xavier, Lucas Silva, Hospital das Clinicas, Recife, Pernambuco, Brazil
  • Alves, Italo Rafael Correia, Hospital das Clinicas, Recife, Pernambuco, Brazil
  • Santos, Thais OC, Hospital das Clinicas, Recife, Pernambuco, Brazil
  • Oliveira, Camila Barbosa Lyra, Hospital das Clinicas, Recife, Pernambuco, Brazil
  • Machado, Aureli Nunes, Fundação de Hematologia e Hemoterapia de Pernambuco, Recife, Pernambuco, Brazil
  • Valente, Lucila Maria, Hospital das Clinicas, Recife, Pernambuco, Brazil
  • Costa, Denise Maria Do Nascimento, Hospital das Clinicas, Recife, Pernambuco, Brazil
Introduction

Thrombotic Microangiopathy (TMA) is characterized by the association of microangiopathic hemolytic anemia (MAHA), thrombocytopenia, associated to target organ damage. Its association with Membranous Nephropathy (MN) is rarely described. We report an atypical case of TMA with Exostosin 1-associated MN.

Case Description

A previously healthy 15-years-old woman presented with vomiting and seizures associated with MAHA, thrombocytopenia, hematuria and creatinine (sCr) 2.2 mg/dL. She had low serum complement level and negative viral serologies, ANA and anti-DNAds. PLASMIC score was five. Due to moderate suspicion of Thrombotic Thrombocytopenic Purpura (TTP), the patient was treated with Methylprednisolone 1g/day for three days, followed by Prednisone 1mg/Kg/day and Rituximab (500mg/wk - 4 weeks), in addition to plasmapheresis. On the 4th day of hospitalization, she developed refractory hypervolemia and worsening of renal function, requiring hemodialysis during 4 weeks. She has improved renal function and MAHA, but remained with nephrotic syndrome (peripheral edema, albumin 3.3g/dL, proteinuria 6.1g/day) associated to hematuria. A renal biopsy was performed showing subacute TMA associated with stage II MN, with granular deposits of IgG (3+/3+) and C3 (traces) in the glomerular basement membrane. Immunohistochemistry of the renal tissue was PLA2R-negative and positive for Exostosin-1, IgG1, IgG2 and IgG4. On further investigation, she had positive p-ANCA and Anti-DNA, but negative ANA and APS antibodies. ADAMTS13 activity (4 weeks after Rituximab) was normal. The patient progressively decreased proteinuria and sCr, but after 4 months, she relapsed with peripheral edema, proteinuria 8.0 g/day and albumin 3.4 g/dL. Due to her previous good response to Rituximab, a new cycle of medication was scheduled.

Discussion

Despite MN being a frequent cause of nephrotic syndrome, few cases are reported in association with TMA. Auto-immune secondary causes of MN should be screened in young ladies. Since both conditions can be mediated by immune complexes, it is possible that autoantibodies caused the deposition of subepithelial immune complexes as well as the complement activation and endothelial injury which are responsible for TMA in our patient.